North Carolina, 2015Damaging Winds in North Carolina, July 23, 2015
July 23, 2015 · NWS ILM · 8 events in 5 counties and zones
Clusters of severe thunderstorms developed along a front and ahead of weak low pressure during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $258,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of severe thunderstorms developed along a front and ahead of weak low pressure during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 23, 12:09 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 23, 12:09 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
109 PM EDT THU JUL 23 2015
.SYNOPSIS...
LOW PRESSURE OVER NORTHERN SOUTH CAROLINA WILL MOVE EAST ALONG A
STALLED FRONT TODAY AND OFF THE COAST TONIGHT. THIS LOW WILL PUSH
THE FRONT INTO GEORGIA FOR THIS WEEKEND. HIGH PRESSURE WILL BUILD
DOWN FROM THE NORTH...WITH A DRYING TREND EXPECTED THIS WEEKEND
INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 110 PM THURSDAY...UPDATED FORECAST WITH ISSUANCE OF A
SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA...GOOD UNTIL 8 PM.
PREVIOUS DISCUSSIONS FOLLOW:
ANALYSIS OF MORNING SOUNDINGS AND LATEST GUIDANCE CONFIRM EARLIER
FORECAST OF AN ACTIVE WEATHER DAY...ESPECIALLY THIS AFTERNOON AND
EVENING...WITH THE PRIMARY THREATS BEING HEAVY RAIN AND UNUSUALLY
FREQUENT LIGHTNING. DAMAGING WIND GUSTS ARE ALSO A POSSIBILITY. NO
CHANGES NEEDED YET TO THE FORECAST. PREVIOUS DISCUSSION FOLLOWS:
LOW PRESSURE CENTERED OVER THE SC SANDHILLS WILL MOVE EASTWARD
ALONG A STATIONARY FRONT TODAY...EXITING INTO THE ATLANTIC OCEAN
TONIGHT. MODELS ARE ALMOST UNANIMOUS IN THEIR DEPICTION OF A LARGE
CLUSTER OF THUNDERSTORMS DEVELOPING WITHIN A REGION OF LOW-LEVEL
CONVERGENCE AND LARGE INSTABILITY OVER SOUTHERN NORTH CAROLINA
JUST NORTH OF THE STATIONARY FRONT LATE THIS MORNING. SURFACE CAPE
IS PREDICTED TO GROW AS LARGE AS 3000 J/KG WITH LIFTED INDICES TO
-6. 700 MB WINDS INCREASING TO 25 KT SHOULD INCREASE BULK SHEAR
VALUES JUST ENOUGH TO PRODUCE ORGANIZED MULTICELLULAR STORMS
TODAY...WITH COLD POOL EFFECTS LIKELY PUSHING THE CLUSTER
SOUTHEASTWARD ACROSS THE CAPE FEAR AREA EARLY THIS AFTERNOON AND
INTO NORTHEASTERLY SOUTH CAROLINA BY MID TO LATE AFTERNOON.
IMPACTS FROM THESE STORMS COULD BE CONSIDERABLE. COMPUTED
EQUILIBRIUM PARCEL HEIGHTS NEAR 50000 FT AND LOTS OF INSTABILITY
ABOVE THE -20C LEVEL INDICATES THESE STORMS COULD BE ENORMOUS
LIGHTNING PRODUCERS WITH PLENTY OF ICE/GRAUPEL GENERATION ALOFT.
ALTHOUGH NO DRY LAYERS ARE EVIDENT IN FORECAST SOUNDINGS
PRECIPITATION LOADING RESULTING FROM SUCH VIGOROUS CONVECTION
SHOULD PRODUCE GUSTY WINDS...PARTICULARLY AS THE STORMS ARE SHOWN
IN THE HIGH RESOLUTION WRF-NMM...WRF-ARW...AND HRRR MODELS TO FORM
A LARGE MASSED OUTFLOW PUSHING SOUTHEASTWARD TO THE COAST. WITH
THE SYNOPTIC FRONT STALLED ACROSS THE AREA AND ANTICIPATED
BOUNDARY COLLISIONS THE STORMS SHOULD ALSO BE HEAVY RAIN MAKERS
WITH LOCALIZED FLOODING POSSIBLE. FORECAST RAIN CHANCES HAVE BEEN
INCREASED TO 80 PERCENT ACROSS SE NORTH CAROLINA...FOCUSED ON THE
NOON-4 PM TIMEFRAME.
CONVECTION SHOULD TAKE SEVERAL ADDITIONAL HOURS TO PROPAGATE
SOUTHWARD AND AFFECT NE SOUTH CAROLINA WHICH WILL BE LOCATED SOUTH
OF THE STATIONARY FRONT. THIS MEANS SEVERAL ADDITIONAL HOURS OF
HOT SUNSHINE...AND TEMPERATURES HERE WILL RISE INTO THE MID TO
UPPER 90S. FORECAST HEAT INDICES ARE JUST BELOW 105-DEGREE HEAT
ADVISORY CRITERIA ACROSS GEORGETOWN...WILLIAMSBURG AND SOUTHERN
FLORENCE COUNTIES.
AN UPPER LEVEL DISTURBANCE CURRENTLY PRODUCING THUNDERSTORMS OVER
CENTRAL TENNESSEE WILL REACH THE EASTERN CAROLINAS THIS EVENING.
THIS COULD HELP CONVECTIVE ACTIVITY TO PERSIST INTO THE EVENING
HOURS EVEN AFTER THE ATMOSPHERE PRETTY MUCH OVERTURNS DURING THE
AFTERNOON. THE LOW WILL SCOOT EASTWARD ALONG THE FRONT OFFSHORE
AFTER MIDNIGHT WITH SURFACE WINDS TURNING NORTHWESTERLY...QUITE AN
ODD DIRECTION FOR THE CAROLINAS IN THE MIDDLE OF SUMMER. THIS IS
THE THIRD COLD FRONTAL PASSAGE OF JULY!
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 AM THURSDAY...LATEST MODELS SHOW LOW JUST OFF THE CAPE
FEAR COAST FRI MORNING. EXPECT BEST CONVECTION OVER THE COASTAL
WATERS WITH MOST AREAS SEEING A DEEP FLOW OF DRIER AIR ADVECTING
IN FROM THE NORTH. MID TO UPPER TROUGH WILL PUSH LOW PRESSURE
ALONG LINGERING BOUNDARY SOUTH AND EAST OF AREA THROUGH THE
DAY...BUT PLENTY OF RESIDUAL LOW LEVEL MOISTURE FROM PREVIOUS DAYS
CONVECTION WILL SLOW CLEARING AND COMBINE WITH CONVERGENCE
ASSOCIATED WITH LOW AND OTHER LOCALIZED BOUNDARIES SUCH AS THE SEA
BREEZE TO PRODUCE SOME SHWRS/TSTMS. LOOKS LIKE BEST CHC WILL MOVE
SOUTH THROUGH THE DAY AS HIGH PRESSURE BEGINS TO BUILD DOWN FROM
THE NORTH BUT MAY NOT BE FAST ENOUGH TO ELIMINATE POPS FROM
FORECAST. NAM SHOWS MAIN FOCUS OF CONVECTION ALONG COASTAL SOUTH
CAROLINA WHERE BEST CONVERGENCE SHOULD BE AS WE DEVELOP A N-NE
FLOW. MAY SEE ENOUGH SUBSIDENCE AND DRY AIR THROUGH THE MID TO
UPPER LEVELS BY LATE FRI TO ALLOW FOR ONLY A DECENT STRATOCU FIELD
OVER NC. PCP WATER VALUES OVER 2 INCHES EARLY FRI MORNING WILL
DROP DOWN CLOSE TO AN INCH BY SAT MORNING. LINGERING CLOUDS AND
PCP WILL KEEP TEMPS IN THE 80S MOST OF THE DAY BUT PLACES THAT SEE
SOME SUN MAKE AN APPEARANCE WILL REACH CLOSE TO 90.
BY LATE FRI INTO FRI NIGHT...PLENTY OF DRY AIR AND SUBSIDENCE
THROUGH THE MID TO UPPER LEVELS WILL REACH DOWN OVER THE FORECAST
AREA AS DRY HIGH PRESSURE AT THE SFC NOSES DOWN FROM THE NORTH.
WILL SHOW CLEARING AT THIS TIME AND WILL KEEP PCP OUT OF FORECAST
THROUGH THE REMAINDER OF THE WEEKEND. PLENTY OF BRIGHT JULY
SUNSHINE WILL DRIVE TEMPS UP NEAR NORMAL...CLOSE TO 90 BUT SFC
DEWPOINT TEMPS WILL BE RUNNING IN THE LOW TO MID 60S MOST PLACES
WHICH WILL MAKE FOR A MUCH MORE REFRESHING DAY THAN PREVIOUS ONES.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 330 AM THURSDAY...CENTER OF HIGH PRESSURE NOSING DOWN FROM
THE NORTH WILL SHIFT OFF THE MID ATLANTIC COAST ALLOWING WINDS TO
COME AROUND TO A MORE ON SHORE NE TO E FLOW. WEAK HIGH PRESSURE
WILL CONTINUE TO REACH DOWN INTO THE CAROLINAS THROUGH MID WEEK AS
LEE SIDE TROUGH BECOMES MORE PRONOUNCED. RIDGING IN THE MID TO
UPPER LEVELS OVER THE MID WEST WILL BUILD EASTWARD OVER THE
WEEKEND...BUT AS IT BECOMES MORE AMPLIFIES UP THROUGH THE UPPER
MIDWEST BY TUES...A DEEPER NW FLOW ALOFT WILL ALLOW SOME CLOUDS
AND SHORTWAVE ENERGY TO SNEAK INTO AREA BUT RIDGE WILL BUILD BACK
EAST AND UP THE EAST COAST THROUGH MID WEEK AND THEREFORE MAY
INTRODUCE INCREASED CLOUDS AND SHWRS FOR TUES/WED TIME FRAME BUT
OVERALL SHWR ACTIVITY SHOULD REMAIN MORE ISOLATED HEADING INTO MID
WEEK AS RIDGE BUILDS BACK IN. THE ON SHORE FLOW DEVELOPING THROUGH
THE PERIOD WILL AID IN BRINGING DEWPOINT TEMPS BACK UP CLOSER TO
70 OR SO...HELPING TO INCREASE AFTN CU AND CHC OF SOME CONVECTIVE
DEVELOPMENT. TEMPS WILL BASICALLY REMAIN AROUND CLIMO.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
AS OF 18Z...TERMINALS ARE CURRENTLY VFR. CONVECTION HAS SO FAR
STAYED TO THE NORTH. A WEAK FRONT IS LOCATED FROM NEAR KLBT
TO KILM. THUNDERSTORMS ARE A SURE BET THIS AFTERNOON ALONG AND
EAST OF THE FRONT WITH HIGHEST CONFIDENCE OF OCCURRENCE AT KILM
AND TO A LESSER EFFECT KLBT. STORMS SHOULD PRODUCE SUFFICIENT
OUTFLOWS TO ALLOW DEVELOPMENT TO THE S-SW TOWARDS KFLO AND MORE
LIKELY KCRE/KMYR AS THE AFTERNOON PROGRESSES.
SHOWER POTENTIAL WILL PERSIST INTO THE EVENING HOURS. WINDS
BECOME LIGHT AND VARIABLE OR LIGHT NW LATE AFTERNOON AND EVENING.
THERE IS A FOG POTENTIAL MAINLY KFLO/KLBT OVERNIGHT WITH LOW TO
MODERATE POTENTIAL FOR IFR. VFR SHORTLY AFTER SUNRISE WITH N WINDS.
EXTENDED OUTLOOK...BRIEF MVFR POSSIBLE THROUGH THE PERIOD FROM
ISOLATED CONVECTION. OTHERWISE VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 110 PM THURSDAY...UPDATED FORECAST WITH ISSUANCE OF A
SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA...GOOD UNTIL 8 PM.
PREVIOUS DISCUSSIONS FOLLOW:
LATEST OBS SHOW 2 FT SEAS WITH SSE WINDS OF 10 TO 15 KTS.
FORECAST ON TRACK WITH NO CHANGES NEEDED. PREVIOUS DISCUSSION
FOLLOWS:
LOW PRESSURE CENTERED OVER THE SOUTH CAROLINA SANDHILLS WILL MOVE
EASTWARD TODAY ALONG A WEAK STATIONARY FRONT. THIS FRONT CURRENTLY
SITS JUST NORTH OF CAPE FEAR AND IS OUTLINED BY A SHIFT IN WIND
DIRECTIONS FROM SOUTHERLY ALONG THE SC COAST TO SOUTHEASTERLY FROM
WRIGHTSVILLE BEACH AND SURF CITY TO THE OUTER BANKS.
AS INLAND AREAS HEAT UP QUICKLY THIS MORNING ATMOSPHERIC
CONDITIONS ARE STRONGLY SUPPORTIVE OF A LARGE CLUSTER OF
THUNDERSTORMS DEVELOPING ACROSS SOUTHERN NORTH CAROLINA...DROPPING
SOUTHEASTWARD AND AFFECTING THE COASTAL WATERS DURING THE
AFTERNOON. THESE STORMS WILL LIKELY CONTAIN LARGE AMOUNTS OF
LIGHTNING AND SUBSTANTIAL VISIBILITY RESTRICTIONS IN HEAVY RAIN.
SEVERAL OF THE HIGH- RESOLUTION MODELS INDICATE THE POTENTIAL FOR
A STRONG GUST FRONT AT THE LEADING EDGE OF THE STORMS WHICH MAY
PROMPT SPECIAL MARINE WARNINGS THIS AFTERNOON. MARINERS IN THE
CAPE FEAR AREA SHOULD EXPECT THE LARGEST IMPACT FROM THESE STORMS
BETWEEN 1-3 PM...WITH THE GRAND STAND AND GEORGETOWN AREAS A
COUPLE HOURS LATER.
LATE TONIGHT AS THE LOW SHIFTS EASTWARD ALONG THE FRONT AND
ENTERS THE ATLANTIC OCEAN SURFACE WINDS WILL SHIFT NORTHWESTERLY
AND MAY INCREASE TO 10-15 KT LATE. OUTSIDE OF THUNDERSTORMS SEAS
SHOULD AVERAGE 2 FEET TODAY...AND 2-3 FEET TONIGHT.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 AM THURSDAY...LOW PRESSURE ALONG LINGERING BOUNDARY
WILL SLIP FARTHER SOUTH THROUGH THE DAY ON FRIDAY. NORTHEAST FLOW
WILL DEVELOP BEHIND THIS BOUNDARY AS HIGH PRESSURE BUILDS DOWN
FROM THE NORTH THROUGH THE WEEKEND. EXPECT WINDS TO REMAIN BELOW
15 KTS ACROSS MOST OF THE WATERS...BUT THERE SHOULD BE SOME
PERIODS OF HIGHER WAVES...UP CLOSER TO 20 KTS. THE WINDS WILL
BEGIN TO VEER AROUND FROM THE NE TO E. THE PERSISTENT STRONGER NE
TO E ON SHORE FLOW WILL PRODUCE SEAS UP TO 3 TO 5 FT...ESPECIALLY
THROUGH SAT NIGHT.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 330 AM...HIGH PRESSURE EXTENDING DOWN INTO THE CAROLINAS
FROM THE NORTHEAST WILL MOVE FARTHER EAST THROUGH THE
PERIOD...ALLOWING WINDS TO LIGHTEN AND VEER TO THE EAST. THE WINDS
SHOULD DECREASE TO 10 KTS OR LESS MOST OF THE TIME...BUT SEA
BREEZE EACH AFTN WILL ACT TO ENHANCE OVERALL ON SHORE FLOW. EXPECT
SEAS TO BE COMING DOWN AS WINDS LIGHTEN HEADING THROUGH LATE
SUNDAY INTO MONDAY. THEREFORE SEAS UP TO 3 TO 5 FT EARLY SUNDAY
SHOULD DROP TO 2 TO 4 FT SUN NIGHT. AS SHORTER PERIOD WINDWAVE
DIMINISHES THROUGH MONDAY AND WNA CONTINUES TO SHOW A LONGER
PERIOD UP TO 11 SEC WAVE MIXING IN.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...RGZ
NEAR TERM...REK/TRA
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MRR
MARINE...REK/TRA/RGZ
Hazardous weather outlook, Jul 23, 4:18 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
518 AM EDT THU JUL 23 2015
NCZ087-096-099-105>110-SCZ017-024-240930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DILLON-
518 AM EDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON COULD PRODUCE LOCALIZED FLOODING AND
STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ023-032-039-055-056-240930-
DARLINGTON-FLORENCE-WILLIAMSBURG-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
518 AM EDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-240930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
518 AM EDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE STRONG
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SMALL CRAFT EXERCISE CAUTION CONDITIONS POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ033-053-054-240930-
MARION-INLAND HORRY-COASTAL HORRY-
518 AM EDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED THIS
AFTERNOON. THUNDERSTORMS THIS AFTERNOON COULD PRODUCE LOCALIZED
FLOODING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
47
In the hours before
Special weather statement, Jul 23, 11:30 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1230 PM EDT THU JUL 23 2015
NCZ096-231700-
BLADEN-
1230 PM EDT THU JUL 23 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BLADEN
COUNTY...
AT 1230 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR LAGOON...OR
7 MILES EAST OF ELIZABETHTOWN...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAGOON...CARVERS AND WHITE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3475 7839 3473 7839 3472 7838 3470 7837
3469 7835 3468 7835 3467 7832 3463 7832
3460 7830 3458 7827 3457 7826 3442 7839
3467 7860 3478 7843
TIME...MOT...LOC 1630Z 244DEG 20KT 3462 7848
SHKSpecial weather statement, Jul 23, 11:46 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1246 PM EDT THU JUL 23 2015
NCZ099-109-231730-
INLAND BRUNSWICK-COLUMBUS-
1246 PM EDT THU JUL 23 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BRUNSWICK
AND CENTRAL COLUMBUS COUNTIES...
AT 1246 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BETHEL...OR
15 MILES SOUTH OF WHITEVILLE...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BETHEL...LAKE WACCAMAW...REDBUG...WILLIAMS...HALLSBORO...CRUSOE
ISLAND...FREELAND...OLD DOCK...PIREWAY...NAKINA...EXUM...HONEY
ISLAND...MOLLIE...DULAH...BUGHILL...SIDNEY...BRUNSWICK AND BOLTON.
THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 395 AND 408.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3399 7870 3412 7885 3440 7862 3425 7818
TIME...MOT...LOC 1646Z 223DEG 29KT 3412 7871
SHK
Special weather statement, Jul 23, 12:13 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
113 PM EDT THU JUL 23 2015
NCZ105-231800-
INLAND PENDER-
113 PM EDT THU JUL 23 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PENDER
COUNTY...
AT 113 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WARDS
CORNER...OR 13 MILES WEST OF BURGAW...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BURGAW...ROOKS...WILLARD...MALPASS CORNER...MURRAY TOWN...MAPLE
HILL...WHITE STOCKING...WARDS CORNER...PENDERLEA...ATKINSON...WATHA
AND PENDER MEMORIAL HOSPITAL.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 388 AND 401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3446 7815 3457 7824 3468 7816 3471 7811
3472 7811 3473 7802 3471 7798 3472 7794
3472 7768 3459 7762 3459 7764
TIME...MOT...LOC 1713Z 235DEG 30KT 3459 7815
SHKSpecial weather statement, Jul 23, 1:08 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
208 PM EDT THU JUL 23 2015
NCZ087-231900-
ROBESON-
208 PM EDT THU JUL 23 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROBESON COUNTY...
AT 204 PM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF RED
SPRINGS...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM IS PRODUCING FREQUENT LIGHTNING AND COULD PRODUCE
WINDS IN EXCESS OF 40 MPH OR STRONGER. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 8 PM
LOCATIONS IMPACTED INCLUDE... RED SPRINGS...ST. PAULS...
PROSPECT...REX...BUIE... SHANNON...PARKTON...RENNERT AND
LUMBER BRIDGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 NEAR MILE MARKER 191...BETWEEN MILE MARKERS 192 AND
193...AND BETWEEN MILE MARKERS 195 AND 194.
INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 28 AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3489 7893 3486 7893 3478 7887 3477 7887
3468 7942 3477 7933 3482 7936 3484 7935
3483 7919 3495 7903
TIME...MOT...LOC 1804Z 258DEG 40KT 3485 7916
HAWKINSThunderstorm Wind, Pender
- When
- July 23, 1:52 PM EST to 1:53 PM EST
- Where
- Pender County, 0.64 mi NE of Rocky Pt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.437, -77.873
A large tree was reported down across the westbound lane of Interstate 40 near exit 408. Traffic was reportedly backed up. The time was estimated based on radar data.
Thunderstorm Wind, Bladen
- When
- July 23, 2:51 PM EST to 2:52 PM EST
- Where
- Bladen County, 3.9 mi N of Clarkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.536, -78.644
A tree was reported down at the intersection of Campbell Road and Highway 701. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- July 23, 3:00 PM EST to 3:01 PM EST
- Where
- Columbus County, 3.9 mi NNW of Whiteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.383, -78.725
A tree was reported down in the 3500 block of Highway 701. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- July 23, 3:00 PM EST to 3:01 PM EST
- Where
- Columbus County, 4.1 mi NNW of Whiteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.385, -78.727
A tree was reported down along Old Lumberton Road near the intersection with Highway 701. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- July 23, 3:25 PM EST to 3:26 PM EST
- Where
- Columbus County, 1.47 mi NNE of Whiteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -78.693
Large limbs were reported down on Andrew Jackson Highway.
Thunderstorm Wind, Brunswick
- When
- July 23, 4:00 PM EST to 4:01 PM EST
- Where
- Brunswick County, 1.84 mi NW of Phoenix
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.322, -78.088
A metal roof was partially blown off a trailer on John Davis Road NE.
Thunderstorm Wind, New Hanover
- When
- July 23, 4:14 PM EST to 4:17 PM EST
- Where
- New Hanover County, 0.66 mi S of Fernside to 0.66 mi ESE of Fernside
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.240, -77.880
A survey conducted by the National Weather Service concluded a microburst with winds up to 90 mph produced considerable damage in Wilmington, North Carolina. The damage path began on the premises of Colonial Parke Apartments on Hunt Club Road. A two foot diameter tree was uprooted and crashed through the roof and window of a second story apartment causing severe damage. Three other apartments in the complex sustained damage. The damage path continued across Market Street to just northeast of the Market Street and North College Road intersection. Numerous branches from 6 to 10 inches in diameter were broken from trees. A couple stores within a shopping center sustained damage to include ceiling tiles, windows and store merchandise. As the microburst crossed Market Street, it lifted a large rooftop HVAC unit from Bonefish Grill and deposited it 30 yards away. The HVAC unit landed inside a neighboring storage unit facility after breaking down a garage door. Damage continued east along Market Street to just beyond North College Road where a small portion of the roof of Builders First Source was lifted off. Several buildings along the path of this microburst sustained damage ranging from minor shingle loss to partial roof loss. Most of the damage was consistent with 75 to 80 mph wind speeds, however the HVAC damage was consistent with a maximum wind speed of 90 mph. The path length was about eight-tenths of a mile and the maximum path width was 200 yards. There were no reports of injury or death although some people did have to seek safe shelter as the severe winds hit. More than 3000 people were briefly without electricity.
Thunderstorm Wind, Brunswick
- When
- July 23, 4:30 PM EST to 4:31 PM EST
- Where
- Brunswick County, 0.37 mi ENE of Bolivia
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 34.073, -78.144
A wind gust to 60 mph was measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 23 to 31, 201559 injured · 1 event
- Lightning Strike in Alabama, July 23, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 23, 2015$1.1 million · 1.75 in hail · 17 events
- Flash Flooding in Tennessee, July 23, 2015$500,000 · 2 events
- Flash Flood and Hail in Iowa, July 23 to 24, 2015$145,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in South Dakota, July 23, 2015$50,000 · EF1 · 14 events
- Tornadoes and Hail in North Dakota, July 23, 2015EF1 · 19 events
- Tornado and Hail in Minnesota, July 23 to 24, 2015EF1 · 16 events
- Damaging Winds in New Mexico, July 23, 2015$58,000 · 65 kt wind · 3 events
- Lightning Strikes in North Carolina, July 23, 2015$40,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 23, 20151.25 in hail · 16 events
- Damaging Winds in South Carolina, July 23, 201555 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595756, 595762, 595768, 595770, 595763, 595766, 595780, 595767.